Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 76, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2015, 7:38 PM CDT for Beadle County, South Dakota. It was in force for 37 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2015, 7:38 PM CDT (00:38 UTC)
- Expired
- Jun 27, 2015, 8:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 104 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 7:58 PM CDT | TSTM WND GST 60 | 4 Ssw Hitchcock, SD | NUMEROUS BRANCHES DOWN |
| Jun 27, 8:03 PM CDT | HAIL 1.75 | 3 Ese Wolsey, SD | |
| Jun 27, 8:14 PM CDT | TSTM WND GST 60 | Wolsey, SD | |
| Jun 27, 8:14 PM CDT | TORNADO | Wolsey, SD | TORNADO ON THE GROUND IN WOLSEY |
| Jun 27, 8:19 PM CDT | TSTM WND GST 70 | 1 Nnw Huron, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 2157 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
271
WUUS53 KFSD 280038
SVRFSD
SDC005-280115-
/O.NEW.KFSD.SV.W.0076.150628T0038Z-150628T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 PM CDT SAT JUN 27 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
* UNTIL 815 PM CDT
* AT 738 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
SPOTTSWOOD...OR 12 MILES SOUTH OF REDFIELD...MOVING SOUTHEAST AT 35
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
HITCHCOCK AROUND 750 PM CDT.
HURON AROUND 815 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
BROADLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4463 9814 4447 9797 4429 9844 4463 9863
TIME...MOT...LOC 0038Z 332DEG 30KT 4470 9848
HAIL...1.25IN
WIND...60MPH
$$
HANKO2 follow-up statements
720
WWUS53 KFSD 280050
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
750 PM CDT SAT JUN 27 2015
SDC005-280115-
/O.CON.KFSD.SV.W.0076.000000T0000Z-150628T0115Z/
BEADLE SD-
750 PM CDT SAT JUN 27 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN BEADLE COUNTY...
AT 750 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HITCHCOCK...OR
18 MILES SOUTH OF REDFIELD...MOVING SOUTHEAST AT 35 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
HURON AROUND 815 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
BROADLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4463 9814 4447 9797 4429 9844 4463 9863
TIME...MOT...LOC 0050Z 332DEG 30KT 4461 9841
HAIL...2.00IN
WIND...60MPH
$$
HANKO793
WWUS53 KFSD 280105
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
805 PM CDT SAT JUN 27 2015
SDC005-280115-
/O.CON.KFSD.SV.W.0076.000000T0000Z-150628T0115Z/
BEADLE SD-
805 PM CDT SAT JUN 27 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL BEADLE COUNTY...
AT 804 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF WOLSEY...OR 11 MILES NORTHWEST OF HURON...MOVING SOUTHEAST AT 35
MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. AT 759 PM CDT A 60 MPH WIND GUST
WAS REPORTED 4 MILES SOUTH SOUTHWEST OF HITCHCOCK.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
HURON AROUND 815 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
BROADLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4463 9832 4445 9802 4429 9844 4450 9856
TIME...MOT...LOC 0104Z 337DEG 30KT 4450 9835
HAIL...2.00IN
WIND...60MPH
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:38 PM CDT, 1 hour earlier.
Area forecast discussion, Jun 27, 6:38 PM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 638 PM CDT SAT JUN 27 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 342 PM CDT SAT JUN 27 2015 IN THE NEAR TERM...A FEW SHOWERS ARE TRYING TO GET GOING...MOST NOTABLY SOUTHEAST OF YANKTON WITH NO LIGHTNING DETECTED YET. THE UPDRAFTS ARE STRUGGLING TODAY WHEN COMPARED TO YESTERDAY AFTERNOON AS SUBTLE UPPER RIDGING MOVES ACROSS OUR FORECAST AREA. THE MAIN FOCUS FOR TONIGHT IS A FAIRLY VIGOROUS SHORT WAVE DIVING DOWN THE NORTHWEST FLOW ALOFT. QG FORCING IN THE 700-500MB LAYER BRINGS THE CRUX OF THE WAVE ALONG AN AXIS FROM NEAR BROOKINGS TO STORM LAKE IA BETWEEN 06Z AND 12Z. THEREFORE WAS NOT IN A BIG HURRY TO USHER IN POPS TONIGHT...EVEN FOR OUR FAR NORTHERN ZONES. STILL AGREE WITH THE PREVIOUS FORECAST IN THAT HIGH POPS ARE WARRANTED...IN THE LIKELY OR CATEGORICAL CATEGORIES GENERALLY ALONG AND EAST OF THE AFOREMENTIONED AXIS. WITH LITTLE MOISTURE TO WORK WITH...OUR WESTERN ZONES WEST OF THE JAMES RIVER VALLEY SHOULD REMAIN DRY...WITH THE JAMES VALLEY ONLY RECEIVING SLIGHT CHANCE POPS. SEVERE CHANCES ARE A LITTLE PROBLEMATIC TO ASCERTAIN. BOTH ML CAPES AND ELEVATED MU CAPES IN THE 925-850MB LAYER ARE RATHER THIN TONIGHT...WITH BOTH ELEMENTS REMAINING BETWEEN 500 AND 1000 J/KG. DESPITE A DECENTLY VEERING WIND PROFILE...THE LIGHT LOW LEVEL FLOW IN THE LOWEST KILOMETER AND THIN CAPES MAY HELP IN KEEPING UPDRAFTS ONLY MODESTLY ROBUST AND NOT ENOUGH TO SUSTAIN A LARGE HAIL THREAT. SO THE BIGGER SEVERE THREAT MAY COME FROM ISOLATED WIND GUSTS AS MID LEVEL WINDS ARE RATHER HEFTY...AND 0-6KM BULK SHEAR WINDS AVERAGING 50 TO 55 KNOTS IN OUR NORTHEAST ZONES. BUT AT THIS TIME...LEFT THE MENTION OF SEVERE OUT OF THE GRIDS AS IT MAY BE TOO ISOLATED... ESPECIALLY BY THE TIME THE WAVE HITS OUR FORECAST AREA. OTHERWISE LOWS TONIGHT SHOULD AVERAGE IN THE LOWER 60S. SUNDAY WILL BE A RATHER BREEZY DAY BEHIND THE WAVE...WITH STRONG MIXING POTENTIAL GIVING HIGHS ONCE AGAIN IN THE 80S. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 342 PM CDT SAT JUN 27 2015 NORTHWESTERLY LOW LEVEL FLOW CONTINUES ON SUNDAY NIGHT AND MONDAY. GOOD MIXING ON MONDAY WILL ALLOW FOR WARM TEMPERATURES WITH HIGHS MID 80S TO NEAR 90 ACROSS THE AREA. A SHORTWAVE DROPS THROUGH THE EASTERN PORTIONS OF MINNESOTA AND IOWA ON MONDAY AFTERNOON. A COUPLE OF MODELS INDICATE THE POSSIBILITY OF ISOLATED TO SCATTERED CONVECTION IN OUR FAR EAST ON MONDAY AFTERNOON...THOUGH KEPT IT DRY FOR NOW WITH BETTER DYNAMICS OFF TO THE EAST. ON TUESDAY MODELS STILL SHOWING A BAROCLINIC ZONE SETTING UP OVER THE CWA. WILL HAVE AN INCREASE IN CLOUDS...AND THERE WILL BE A WIDE RANGE OF TEMPERATURES ACROSS THE ARE WITH A NORTHEASTERLY FLOW EAST OF INTERSTATE 29 AND AN EVOLVING SOUTHERLY FLOW IN OUR SOUTHWEST. HIGHS LOOK TO RANGE FROM THE UPPER 70S THROUGH SOUTHWESTERN MINNESOTA TO AROUND 90 THROUGH SOUTH CENTRAL SOUTH DAKOTA. BY TUESDAY NIGHT A SHORTWAVE SLIDES INTO THE REGION...BRINGING A BETTER CHANCE OF CONVECTION TO PORTIONS OF THE CWA. MODELS ALL TRENDING TO BETTER CHANCES IN OUR SOUTHWEST...THOUGH DIFFERING ON HOW FAR SOUTHWEST THIS BAND SETS UP. THE ECMWF IS MUCH MORE AGGRESSIVE WITH THE SYSTEM...AND MODEL DIFFERENCES CARRY INTO WEDNESDAY WHEN THE ECMWF LIFTS THE CONVECTION OVER THE REMAINDER OF THE CWA...WHILE THE GFS/GEM HAS US RAIN FREE. WEDNESDAY DOES LOOK COOLER HOWEVER IN AN EASTERLY FLOW...WITH HIGHS 70S TO NEAR 80. FOR THE END OF NEXT WEEK...ANOTHER SHORTWAVE DROPS INTO THE AREA ON THURSDAY...BRINGING ANOTHER CHANCE OF PRECIPITATION...THEN DRYING OUT FOR THE CLOSE OF THE WEEK. TEMPERATURES LOOK TO SIT CLOSE TO NORMAL THROUGH THE PERIOD. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 624 PM CDT SAT JUN 27 2015 MAIN CONCERN WILL BE A BROKEN LINE OF THUNDERSTORMS DROPPING SOUTHEAST THROUGH THE REGION THIS EVENING AND OVERNIGHT. THE BEST POTENTIAL FOR STORMS WILL BE MAINLY EAST OF A HON TO FSD TO SLB LINE. A FEW STORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS. HAVE ADDED TSRA MENTION IN THE HON AND FSD TAF...HOWEVER RIGHT NOW IT APPEARS THAT STORMS WILL NOT IMPACT SUX. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...MJ LONG TERM...JM AVIATION...
Hazardous weather outlook, Jun 27, 6:53 AM CDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 653 AM CDT SAT JUN 27 2015 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-SDZ038>040-053>056-060>062-066-067-070-071-281200- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-SANBORN- MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA-TURNER-LINCOLN SD- CLAY SD-UNION- 653 AM CDT SAT JUN 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO AREAS ALONG HIGHWAY 14 TOWARD SUNSET...THEN TRACK SOUTHEAST THROUGH THE OVERNIGHT HOURS. ISOLATED STORMS COULD PRODUCE HAIL UP TO HALF DOLLAR SIZE OR WIND GUSTS TO 60 MPH...WITH THE PRIMARY THREAT OF MARGINALLY SEVERE STORMS BETWEEN 8 PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY...AND AGAIN THURSDAY INTO THURSDAY NIGHT. AT THIS TIME...THE THREAT OF SEVERE WEATHER DURING THESE TIMES IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. NEZ013-014-SDZ050-052-057>059-063>065-068-069-281200- DIXON-DAKOTA-GREGORY-JERAULD-BRULE-AURORA-DAVISON-CHARLES MIX- DOUGLAS-HUTCHINSON-BON HOMME-YANKTON- 653 AM CDT SAT JUN 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY...AND AGAIN THURSDAY INTO THURSDAY NIGHT. AT THIS TIME...THE THREAT OF SEVERE WEATHER DURING THESE TIMES IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 8:07 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Sanborn | 38 min |
| Jun 27, 8:20 PM CDT | Tornado Warning | FSD | Beadle, Jerauld, Sanborn | 25 min |
| Jun 27, 8:31 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Davison, Jerauld, Sanborn | 44 min |
| Jun 27, 9:04 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Sanborn | 41 min |
| Jun 27, 9:39 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hutchinson | 23 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.